Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Topeka, KS

July 15, 2021Cloud County, Kansas

NWS Topeka, KS issued this special weather statement at Jul 15, 2021, 4:54 PM CDT for Cloud County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2021, 4:54 PM CDT (21:54 UTC)
Expired
Jul 15, 2021, 5:30 PM CDT
In force
36 min
Issued by
NWS Topeka, KS

County Cloud County, KS

The radar

The Topeka radar (KTWX), 123 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.9 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2021-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 443 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2021-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
443 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
676 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

814 
WWUS83 KTOP 152154
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
454 PM CDT Thu Jul 15 2021
 
KSZ020-152230-
Cloud-
454 PM CDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLOUD COUNTY UNTIL
530 PM CDT...

At 454 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Aurora, moving northeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Aurora.

LAT...LON 3931 9752 3934 9768 3949 9768 3946 9744
TIME...MOT...LOC 2154Z 203DEG 9KT 3937 9761 

$$

Teefey

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Jul 15, 3:36 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 15, 3:36 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
336 PM CDT Thu Jul 15 2021

.DISCUSSION...
Issued at 336 PM CDT Thu Jul 15 2021

Recent water vapor imagery showing moisture streaming ENE from the
southern Rockies ahead of a mean trough from Quebec into the central
Plains. Some smaller scale waves were rotating through the main
trough, notably apparent in north-central Nebraska and in northeast
Colorado. The synoptic boundary remains in north-central Kansas with
isolated short-lived convection recently forming near it. Steadier
precipitation continues in mainly east-central Kansas in association
with a modest MCV with generally light to moderate with more robust
convection just to the southeast where some insolation has resulted
from a clearer day.

Main challenge is the next 12 hours in timing and intensity of
precipitation. Precipitation should continue to be at least
scattered through the early evening for much of the area as the
upstream waves approach. Best coverage earlier obviously in the
southeast but patchy clearing in northern areas near the front has
allowed form some destabilization. Instability and shear remain
weak though a strong gust could still occur in a few storms. This
area may even be more of an area to watch for stronger storms with
temps till in the mid 70s in east-central Kansas and keeping
instability in check, but the chance for impactful winds or any
hail has become rather low. A few reports of funnel clouds have
been received to the north and east of the area and with the
boundary and decent near-surface CAPE, additional reports in
mainly northern Kansas can't be ruled out. As for precipitation
amounts, it's hard to expect anything more than isolated heavy
totals in this setup though with additional storms forming near
where heavy rain occurred earlier today and ongoing training
precip to the south, will keep the Flash Flood Watch going. The
large-scale upper trough axis exits Friday morning with the front
passing through a bit ahead of this so will keep some small precip
chances in southeastern areas into Friday. The other possible
impactful weather is possible fog development tonight in a damp,
recently wetted boundary layer with little wind. Although most
guidance brings stratus in through the night, have included some
fog in northern and central counties.

Some residual moisture continues to be progged to linger in mainly
western areas into the weekend as additional waves move southeast as
the upper ridge amplifies in the western states. This keeps some
precip mention for at least the west for much of the weekend though
rainfall should not be persistent or storms terribly strong. The
upper ridge nudges east into the northern Plains with a better push
of drier air into the region into the mid week for a drier forecast.
Temperatures should remain close to normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1244 PM CDT Thu Jul 15 2021

Terminals may remain on the northern edge of the main area of
precipitation as it moves ENE over the next several hours but
did keep a tempo for some precip for a few hours. Cigs may be able
to rise to VFR outside of the precip for a few hours but
deteriorating conditions are expected overnight in light winds and
a wet boundary layer.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 10 PM CDT this evening for KSZ021>024-
026-035>040-054>056-058-059.

&&

DISCUSSION...65
AVIATION...65
Hazardous weather outlook, Jul 15, 3:39 PM CDT, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
339 PM CDT Thu Jul 15 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-162045-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
339 PM CDT Thu Jul 15 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

At least scattered showers and isolated thunderstorms will
continue into the evening. Additional moderate to heavy rainfall
occur which could lead to flash flooding, especially where heavy
rains fell earlier today. The Flash Flood Watch continues for much
of the area into the late evening. Severe weather is not expected
with these thunderstorms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jul 15, 3:28 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Topeka KS
328 PM CDT Thu Jul 15 2021

KSZ008-152100-
Republic-
328 PM CDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN REPUBLIC COUNTY UNTIL
400 PM CDT...

At 324 PM CDT, Doppler Radar was tracking a thunderstorm that is
capable of producing a funnel cloud. Current conditions make it
unlikely that any funnel cloud will lower to the ground or do any
damage. However, people should remain alert and move to a safe place
if a funnel cloud approaches. Please report funnel clouds to the
National Weather Service.

Locations impacted include...
Republic and Munden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4000 9746 3991 9741 3982 9788 3998 9793
      4000 9793
TIME...MOT...LOC 2024Z 239DEG 13KT 3996 9767

Teefey
Special weather statement, Jul 15, 4:06 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Topeka KS
406 PM CDT Thu Jul 15 2021

KSZ008-152130-
Republic-
406 PM CDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REPUBLIC COUNTY
UNTIL 430 PM CDT...

At 404 PM CDT, Doppler Radar was tracking a thunderstorm that is
capable of producing a funnel cloud. Current conditions make it
unlikely that any funnel cloud will lower to the ground or do any
damage. However, people should remain alert and move to a safe place
if a funnel cloud approaches. Please report funnel clouds to the
National Weather Service.

This storm could also be producing wind gusts to 40 mph or greater
and small hail.

Locations impacted include...
Republic and Munden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4000 9754 3986 9754 3983 9793 4000 9793
TIME...MOT...LOC 2104Z 255DEG 7KT 3992 9778

Teefey
Special weather statement, Jul 15, 4:54 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
454 PM CDT Thu Jul 15 2021

KSZ020-152230-
Cloud-
454 PM CDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLOUD COUNTY UNTIL
530 PM CDT...

At 454 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Aurora, moving northeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Aurora.

LAT...LON 3931 9752 3934 9768 3949 9768 3946 9744
TIME...MOT...LOC 2154Z 203DEG 9KT 3937 9761

Teefey

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 12:20 AM CDTAreal Flood AdvisoryTOPClay, Cloud, Ottawa, Riley4 hr
Jul 15, 12:33 AM CDTFlash Flood WarningTOPClay, Cloud, Riley3 hr
Jul 15, 2:19 AM CDTFlash Flood WarningTOPClay, Dickinson, Geary, Pottawatomie, Riley4 hr
Jul 15, 3:27 AM CDTAreal Flood WarningTOPClay, Cloud, Riley6 hr
Jul 15, 3:31 AM CDTFlash Flood WatchTOPAnderson, Clay, Coffey, Dickinson, Douglas, Franklin and 10 more16 hr
Jul 15, 3:46 AM CDTAreal Flood AdvisoryTOPDickinson, Geary, Morris, Wabaunsee4 hr
Jul 15, 6:08 AM CDTAreal Flood WarningTOPClay, Dickinson, Geary, Pottawatomie, Riley3 hr
Jul 15, 7:34 AM CDTRiver Flood WarningTOPRiley15 hr
Jul 15, 9:05 AM CDTFlash Flood WarningTOPClay, Geary, Riley4 hr
Jul 15, 9:53 AM CDTAreal Flood AdvisoryTOPPottawatomie, Riley3 hr
Jul 15, 3:28 PM CDTSpecial Weather StatementTOPRepublic32 min
Jul 15, 4:06 PM CDTSpecial Weather StatementTOPRepublic24 min
Jul 15, 4:48 PM CDTSevere Thunderstorm WarningTOPRepublic27 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.